Are Antacids The Remedy That’s Actually Worse Than The Malady?
Local doctors weigh in on concerns regarding strong antacids.
In simpler times, antacids were effervescent cure-alls for whatever ailed you—or chalky liquids that tasted so gross, it was almost better to suffer through heartburn than to have to endure the taste (and texture…and aftertaste). Of course, over-the-counter remedies like Alka-Seltzer, Maalox, Tums, and Rolaids are still on the market, offering quick relief from occasional bouts of heartburn. Most antacids of this type (based mainly on calcium, magnesium, and/or aluminum), work by neutralizing stomach acid, and, says Jonathan Finegold, MD, a gastroenterologist with WESTMED Medical Group, “for the quickest onset of action, they work really well.”
But for the 60 million Americans who experience heartburn at least once a month and 15 million who experience symptoms daily, the old standbys may not be enough. As many as four in 10 Americans have symptoms of GERD (gastroesophegeal reflux disease), and the market is flooded with prescription and OTC acid-reducers such as H2 blockers (brand names include Pepcid AC, Tagamet, Zantac) and PPIs or proton-pump inhibitors (Prilosec, Nexium, Prevacid). And, though they often seem to work wonders on symptoms, PPIs have gotten a bad rap in recent years because of potentially dangerous drug interactions with antibiotics and medications like Plavix, as well as harmful side effects associated with long-term use. So, is the cure worse than the condition?
In 2010, the FDA reviewed seven studies on PPIs, six of which indicated an increased risk of bone fractures among people who used them. In 2011, it announced that prolonged use of PPIs was associated with low serum magnesium levels, which could cause muscle spasms, irregular heartbeat, and seizures; and, in 2012, it warned that the use of PPIs might be linked to an increased risk of Clostridium difficile–associated diarrhea (CDAD), an often debilitating form of diarrhea.
“Despite the FDA warning regarding the potential risk of osteoporosis with chronic use of PPIs, prospective studies have not shown this to be the case,” says Dr. Finegold. “These drugs have been used in Europe for over 30 years, and there is no increase in osteoporosis in Europe.” Gastroenterologist Hashem J. Hashem, also of WESTMED, says that “pooled studies have not proven that PPIs are associated with increased risk of osteoporosis or bone fractures.”
Why the warnings, then? “There is a theory that you need acid to absorb calcium in the stomach, and using a PPI might block acid and thus cause calcium not to be absorbed,” says Dr. Finegold. “But this is not correct. Acid-reducers lower acid, but do not completely shut off acid production. So there is actually still enough acid left for calcium absorption.”
So, should you toss those PPIs? While no one should start or stop any medication without first consulting a physician—and while pregnant women (for whom some antacids are not recommended), those on antibiotics or Plavix, and those with compromised immune systems should be extra-vigilant—for healthy patients who have been prescribed PPIs, “there is no reason to stop them unless they are causing significant diarrhea, headaches, or they are not working clinically,” says Dr. Finegold, who, like Dr. Hashem, says that the newest PPI, the 24-hour delayed-release Dexliant, is very effective.